Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 262, NWS Pueblo, CO

July 2, 2023Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2023, 3:45 PM MDT for Baca County, Prowers County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 3:45 PM MDT (21:45 UTC)
Expired
Jul 2, 2023, 4:15 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS55 KPUB 022145
SVRPUB
COC009-099-022215-
/O.NEW.KPUB.SV.W.0262.230702T2145Z-230702T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
345 PM MDT Sun Jul 2 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Prowers County in southeastern Colorado...
  Northeastern Baca County in southeastern Colorado...

* Until 415 PM MDT.

* At 344 PM MDT, a severe thunderstorm was located near Two Buttes,
  or 19 miles northeast of Springfield, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3755 10242 3766 10246 3785 10217 3756 10205
TIME...MOT...LOC 2144Z 242DEG 14KT 3762 10238 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
554 
WWUS55 KPUB 022158
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
358 PM MDT Sun Jul 2 2023

COC009-099-022215-
/O.CON.KPUB.SV.W.0262.000000T0000Z-230702T2215Z/
Prowers CO-Baca CO-
358 PM MDT Sun Jul 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES...

At 358 PM MDT, a severe thunderstorm was located 7 miles northeast of
Two Buttes, or 15 miles northwest of The Saunders Elevator, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3755 10236 3764 10238 3779 10215 3756 10205
TIME...MOT...LOC 2158Z 261DEG 16KT 3760 10227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
238 
WWUS55 KPUB 022211
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
411 PM MDT Sun Jul 2 2023

COC009-099-022221-
/O.EXP.KPUB.SV.W.0262.000000T0000Z-230702T2215Z/
Prowers CO-Baca CO-
411 PM MDT Sun Jul 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES WILL EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3755 10236 3764 10238 3779 10215 3756 10205
TIME...MOT...LOC 2211Z 242DEG 14KT 3762 10222 

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:00 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 2, 3:00 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT Sun Jul 2 2023

.SHORT TERM...(This evening through Monday)
Issued at 300 PM MDT Sun Jul 2 2023

Key Messages:

1) Showers and thunderstorms diminishing from northwest to southeast
   through the evening.

2) Warmer and drier for Monday.

Current water vapor imagery and upper air analysis is indicating
moderate northwest flow aloft across the region, with an embedded
short wave translating across the central Rockies aiding in shower
and thunderstorm develop across south central and southeast Colorado
this afternoon. Storms have been rather high based, save for across
the southern Sangre de Cristo mtns and across the Raton Mesa into
far southeastern Colorado, where GOES PWAT data is indicating
increased available moisture. SPC meso-analysis is indicating MLCAPE
of 1000-1500 j/kg across the far southeast plains, with just enough
shear to support the potential for stronger storm development at
this time.

For tonight and Monday, embedded short wave continues to translate
southeast across southeast Colorado through the early evening, with
showers and storms diminishing from northwest to southeast. Will
still need to watch the potential for severe storms across the far
southeast plains, otherwise will see clearing skies through the
evening with overnight lows around seasonal levels once again.

Warming and drying aloft and subsidence behind the passing wave will
lead to an expected down day in convection, with mainly isolated
high based showers and storms expected over and near the higher
terrain tomorrow afternoon. Warming aloft and less expected
convection to lead to temperatures warming to at and above seasonal
levels, with highs in the upper 80s to upper 90s across the plains
and mainly in the 60s to low 80s across the higher terrain.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM MDT Sun Jul 2 2023

Key messages:

1) HOT through Independence Day

2) Thunderstorm chances, some severe, increase for Independence Day
and beyond.

Tuesday/Independence Day...

The heat is on for one more day on Tuesday with higs warming into
the mid-upper 90s across eastern plains (wouldn't be surprised to
see triple digit somewhere).

The heat will combine with a south moving cold front to bring a
return to thunderstorms. This as the upper pattern flattens as a
series of shortwaves traverses the northern CONUS. Cold front is
progd to reach the Palmer Divide around midday Tuesday (a few hours
quicker compared to yesterday's runs). Northern half of CWA and the
higher terrain is where convective inititation is expected during
the afternoon. Sfc moisture & resultant instability (SBCAPEs progd
of 1500 j/kg) is north of the boundary, so north of Hwy 50 would be
the best chance for severe potential. Latest trends have increased
coverage south of the front too, though suspect wind may be the more
likely hazard here given better inverted-V soundings. This'll
certainly impact late afternoon and evening outdoor activities
unfortunately.

 Wednesday...

Post-frontal air mass deepens on Wednesday as it reaches the SE CO
front range. Temperatures will be noticably cooler (15 degrees)
across eastern plains as a result, with highs only topping out to
around 80F. Instability axis will be located in close proximity to
the boundary, roughly from Springfield-Trinidad-Canon City-Pikes
Peak; where SBCAPE's of 1000-1500 j/kg are expected. Storms may
become severe in and around this instability axis. Latest trends
suggest better coverage along the front range and along the I25
corridor. Thunderstorm strength may struggle over the eastern plains
where cooler post-frontal air mass and cap reside.

Thursday through Sunday...

Temperatures will return to more normal, summertime temperatures.
Thunderstorm chances will persist, however, as low-level moisture
remains across the eastern plains. Thursday may provide the best
storm coverage as east upslope combines with better instability;
with more isolated storm coverage in time for next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 300 PM MDT Sun Jul 2 2023

VFR conditions expected at COS, PUB and ALS over the next 24 hours,
with scattered showers and thunderstorms diminishing from west to
east through the late afternoon and early evening. Convection will
be higher based, with gusty outflow winds up to 50 mph possible with
storms, along with brief localized heavy rain and small hail. Skies
clear through the late evening with less convection expected on
Monday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...HAHN
AVIATION...MW
Hazardous weather outlook, Jul 2, 11:26 AM MDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Sun Jul 2 2023

COZ058>089-093>099-031730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Sun Jul 2 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
across south central and southeast Colorado today, with the best
coverage over and near the higher terrain. One or two stronger
storms across the far southeast plains, generally along and east
of a line from Eads to Kim, could produce damaging winds of 60 to
70 mph and hail up to 1 inch in diameter. Otherwise, storm threats
include gusty outflow winds up to 50 mph, small hail, localized
heavy rainfall and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday is expected to be drier with only a few showers developing,
while chances for severe weather pick up again across the plains
on Tuesday. A new disturbance will move through around midweek,
bringing in cooler temperatures and more widespread precipitation.

Through this period, the mountains and mountain valleys will
remain mostly dry, with Fire Weather danger slowly increasing as
fuels dry out over time.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

23/23

In the hours before

Special weather statement, Jul 2, 11:42 AM MDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1142 AM MDT Sun Jul 2 2023

COZ074-088-021815-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1142 AM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of south central Las
Animas County through 1215 PM MDT...

At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm
near Cokedale, or 9 miles southwest of Trinidad, moving southeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Starkville around 1150 AM MDT.

Other locations in the path of this storm include Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 10481 3722 10464 3700 10424 3699 10474
TIME...MOT...LOC 1741Z 309DEG 24KT 3709 10464

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jul 2, 12:20 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1220 PM MDT Sun Jul 2 2023

COZ074-088-021900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1220 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of south central Las
Animas County through 100 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hoehne, or 9 miles north of Trinidad, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hoehne around 1230 PM MDT.
  Trinidad around 1235 PM MDT.

Other locations in the path of this storm include Starkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 10467 3742 10448 3712 10415 3700 10415
      3699 10448
TIME...MOT...LOC 1819Z 328DEG 24KT 3731 10453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jul 2, 1:19 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
119 PM MDT Sun Jul 2 2023

COZ094-099-021945-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
119 PM MDT Sun Jul 2 2023

...Strong thunderstorms will impact portions of southwestern Baca and
southeastern Las Animas Counties through 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Branson to 15 miles northwest of Kenton to
near Campo. Movement was southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Branson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3715 10393 3708 10319 3716 10256 3700 10253
      3699 10255 3700 10401
TIME...MOT...LOC 1917Z 008DEG 8KT 3708 10386 3701 10321 3708 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

mw
Special weather statement, Jul 2, 2:20 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Sun Jul 2 2023

COZ099-022045-
Springfield Vicinity/Baca County CO-
220 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of central Baca County
through 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving east southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 10272 3750 10265 3746 10233 3720 10244
TIME...MOT...LOC 2020Z 292DEG 10KT 3739 10260

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jul 2, 2:50 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Sun Jul 2 2023

COZ099-022115-
Springfield Vicinity/Baca County CO-
250 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of central Baca County
through 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vilas around 310 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 10268 3745 10259 3744 10223 3711 10245
TIME...MOT...LOC 2050Z 299DEG 10KT 3733 10256

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 2, 3:26 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT Sun Jul 2 2023

COZ098-099-022200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
326 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of south central
Prowers and northeastern Baca Counties through 400 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 15 miles northeast of Springfield, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Two Buttes around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3749 10250 3764 10258 3784 10228 3754 10209
TIME...MOT...LOC 2125Z 245DEG 16KT 3759 10246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:42 AM MDTSpecial Weather StatementPUBLas Animas33 min
Jul 2, 12:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 2, 1:19 PM MDTSpecial Weather StatementPUB26 min
Jul 2, 2:20 PM MDTSpecial Weather StatementPUBBaca25 min
Jul 2, 2:50 PM MDTSpecial Weather StatementPUBBaca25 min
Jul 2, 3:26 PM MDTSpecial Weather StatementPUBProwers34 min
Jul 2, 4:47 PM MDTSpecial Weather StatementPUBProwers28 min
Jul 2, 5:08 PM MDTSevere Thunderstorm WarningPUBBent, Prowers37 min
Jul 2, 5:23 PM MDTSpecial Weather StatementPUBProwers37 min
Jul 2, 5:28 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Jul 2, 5:41 PM MDTSpecial Weather StatementPUBKiowa34 min
Jul 2, 5:46 PM MDTSevere Thunderstorm WarningPUBKiowa29 min
Jul 2, 5:48 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.